Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 51, NWS Lake Charles, LA

May 31, 2012Avoyelles Parish, Evangeline Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 31, 2012, 12:58 PM CDT for Avoyelles Parish, Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 12:58 PM CDT (17:58 UTC)
Expired
May 31, 2012, 2:00 PM CDT
In force
62 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:41 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2548 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS54 KLCH 311758
SVRLCH
LAC009-039-097-311900-
/O.NEW.KLCH.SV.W.0051.120531T1758Z-120531T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1258 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  EAST CENTRAL EVANGELINE PARISH IN CENTRAL LOUISIANA...
  NORTH CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES MORROW...

* UNTIL 200 PM CDT

* AT 1258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...6 MILES WEST OF MORROW...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORROW BY 110 PM CDT...
  BIG CANE BY 120 PM CDT...
  GOUDEAU BY 125 PM CDT...
  DUPONT AND PLAUCHEVILLE BY 140 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3103 9183 3087 9182 3084 9197 3073 9217
      3086 9231
TIME...MOT...LOC 1758Z 243DEG 18KT 3082 9216

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:54 PM CDT, 4 minutes earlier.

Area forecast discussion, May 31, 12:54 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1254 PM CDT THU MAY 31 2012

.AVIATION...
LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MARCH EAST
ACRS THE CWA...CURRENTLY EXTENDING FM KAEX TO NEAR JENNINGS.
ACTIVITY IS NOW EAST OF KBPT...AND KLCH SHOULD BE OUT OF IT
SHORTLY. SCATTERED SHOWERS AND STORMS AHEAD OF THE LINE BEGINNING
TO AFFECT KLFT AND KARA...WITH LINE TO MOVE THROUGH BETWEEN
18-21Z. ACTIVITY WILL DIMINISH BEHIND THIS LINE...BUT COULD SEE
MORE SHOWERS OR STORMS DEVELOP BY THIS EVENING AS A COLD FRONT
MOVES INTO THE AREA LATER TONIGHT. VFR CONDITIONS EXPECTED TO
PREVAIL...WITH IFR/MVFR CONDITIONS DURING PERIODS OF CONVECTION.
COLD FRONT WILL CROSS THE AREA BETWEEN 06Z-12Z WITH WINDS
BECOMING NW IN ITS WAKE. 24

&&

.PREV DISCUSSION... /ISSUED 1211 PM CDT THU MAY 31 2012/

DISCUSSION...
SEVERE THUNDERSTORM WATCH 327 HAS BEEN CANCELED FOR INTERIOR SERN
TX AS OF NOON AS LOCAL 88DS SHOW THE LINE OF STORMS NOW STRETCHING
FROM NW OF KAEX TO E OF KLCH TO NEAR SABINE PASS TO KGLS.
AFTERNOON POPS HAVE BEEN TRENDED ACCORDINGLY...CATEGORICAL
ALONG/AHEAD OF THE LINE DOWN TO LIKELY OVER MUCH OF THE LAKES
REGION. ALSO CHANGED WORDING IN THIS AREA TO RAIN WITH ISOLATED
THUNDER AS AIRMASS IS LIKELY WORKED OVER BY EARLIER CONVECTION.

25

PREV DISCUSSION... /ISSUED 1054 AM CDT THU MAY 31 2012/

UPDATE...
ZFP UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL
6PM CDT AND ADDED SEVERE WARNING TO WEATHER GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  91  70  87  66 /  80  50  30  10
KBPT  91  69  87  68 /  80  50  30  10
KAEX  88  67  86  61 /  80  50  20  10
KLFT  91  73  88  65 /  80  50  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 31, 4:46 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CDT THU MAY 31 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011000-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
446 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING AND MOVING ACROSS THE AREA LATE THURSDAY
INTO THURSDAY NIGHT WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS. WITH AMPLE INSTABILITY AND SHEAR IN PLACE... A FEW
OF THE THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. THE STORM PREDICTION CENTER HAS
THE AREA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...PRIMARILY
ALONG AND NORTH OF INTERSTATE 10.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-011000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
446 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL
ADVANCE INTO THE NEAR COASTAL WATERS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, May 31, 11:29 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     4 WNW ORANGE            30.12N 93.82W
05/31/2012  U0 MPH           ORANGE             TX   PUBLIC

            PUBLIC REPORTED A TORNADO AT THE INTERSECTION OF I10 AND
            HWY62

&&

RDEAL
Local storm report, May 31, 11:44 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1144 AM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FUNNEL CLOUD     SINGER                  30.65N 93.41W
05/31/2012                   BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTED SEEING MULIPLE SMALL FUNNEL CLOUDS NOT
            TOUCHING THE GROUND

1130 AM     TSTM WND GST     ANACOCO                 31.26N 93.34W
05/31/2012  E0 MPH           VERNON             LA   LAW ENFORCEMENT

            VERNON PARISH SHERIFF RELAYED A PUBLIC REPORT OF A
            POSSIBLE TORNADO TOUCHDOWN IN ANACOCO LA.

&&

RDEAL
Local storm report, May 31, 12:10 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1210 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     2 N DEQUINCY            30.48N 93.44W
05/31/2012                   CALCASIEU          LA   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED THAT A PINE TREE IS DOWN
            ON A POWER LINE JUST NORTH OF DEQUINCY LA

&&

RDEAL
Local storm report, May 31, 12:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1226 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FUNNEL CLOUD     3 W MAMOU               30.63N 92.47W
05/31/2012                   EVANGELINE         LA   LAW ENFORCEMENT

            SHERIFF RELAYED PUBLIC REPORT OF A FUNNEL CLOUD WEST OF
            MAMOU ON HWY 104

&&

RDEAL
Local storm report, May 31, 12:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1229 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FUNNEL CLOUD     2 W MAMOU               30.63N 92.45W
05/31/2012                   EVANGELINE         LA   BROADCAST MEDIA

            LOCAL MEDIA RELAYED PUBLIC REPORT OF FUNNEL CLOUD IN THE
            MAMOU AREA.

&&

RDEAL
Local storm report, May 31, 12:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1256 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     FUNNEL CLOUD     CHATAIGNIER             30.57N 92.32W
05/31/2012                   EVANGELINE         LA   PUBLIC

            PUBLIC REPORTED SEEING A FUNNEL CLOUD

&&

RDEAL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:44 PM CDTSpecial Weather StatementLCHAvoyelles61 min
May 31, 10:17 AM CDTSpecial Weather StatementLCHBeauregard, Vernon58 min
May 31, 10:49 AM CDTSevere Thunderstorm WarningLCHBeauregard41 min
May 31, 11:23 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu32 min
May 31, 11:34 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon56 min
May 31, 12:02 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides58 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningLCHEvangeline, Saint Landry57 min
May 31, 1:15 PM CDTSpecial Weather StatementLCHLafayette60 min
May 31, 1:42 PM CDTSpecial Weather StatementLCHSaint Martin63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.